Colorado, 2014Winter Storm and Winter Weather in Colorado, March 26 to 28, 2014
March 26 to 28, 2014 · NWS GJT · 10 events in 10 counties and zones
A moist Pacific trough produced heavy snow and localized blizzard conditions in many mountain areas of western Colorado. Some higher elevation valleys also received significant snowfall amounts.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough produced heavy snow and localized blizzard conditions in many mountain areas of western Colorado. Some higher elevation valleys also received significant snowfall amounts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 26, 9:48 AM MST, 12 minutes earlier.
Area forecast discussion, Mar 26, 9:48 AM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1048 AM MDT WED MAR 26 2014
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 446 AM MDT WED MAR 26 2014
WATER VAPOR IMAGERY THIS MORNING IS SHOWING A WAVE LIFTING
NORTHEAST ACROSS EASTERN NEW MEXICO WHERE IT IS PICKING UP
MOISTURE FROM THE GULF. THIS ADVECTION IS STRONG ENOUGH TO KEEP
THUNDERSTORMS GOING ON THE SOUTHERN EDGE OF THE SYSTEM. MOISTURE
TRANSPORT VECTORS SUGGEST A WEAK TAP OF THIS MOISTURE BEING THROWN
BACK TO THE WEST OVER OUR CWA AND SATELLITE PICS SEEM TO VERIFY
THIS. THE FIRST UPSTREAM STORM IS CROSSING CENTRAL CALIFORNIA THIS
MORNING WHERE THUNDERSTORMS ARE ALSO POPPING UP. THIS STORM IS
BEING DRIVEN BY A STRONG PIECE OF THE PACIFIC JET WHICH WILL AID
IN LARGE SCALE ASCENT AND HELP BRING GUSTY WINDS TO THE REGION.
DERIVED SATELLITE IMAGERY SHOWS TWO PACIFIC FEEDS THROUGH PWAT
PLOTS ALONG THE WEST COAST WERE GENERALLY BELOW 150 PERCENT OF
NORMAL. THE 00Z KGJT RAOB SHOWED A VERY DRY SOUNDING IN THE LOW
LAYERS WITH ONLY .20 OF AN INCH OR ABOUT 60 PERCENT OF NORMAL.
HIGH CLOUDS ARE INCREASING EARLY THIS MORNING AND WILL NEED TO
WAIT FOR INCREASING LIFT TO WORK THIS TO THE SURFACE.
QG FORCING WILL BE INCREASING THROUGH THE MORNING...A COMBINATION
OF THE JET MENTIONED ABOVE AND THE APPROACH OF THE UPSTREAM
SYSTEM. THERE SHOULD BE A FAIRLY RAPID THICKENING OF THE CLOUD
COVER LATE THIS MORNING WITH SHOWERS DEVELOPING ABOVE 10000 FEET
AND VIRGA ELSEWHERE. THE UPSTREAM SYSTEM WILL BE BREAKING DOWN THE
RIDGE OVER THE ROCKIES AS SEEN IN 00Z H5 HAND ANALYSIS. THIS IS
USUALLY A GOOD SIGNAL FOR GUSTY WINDS THIS TIME OF YEAR. SFC LOW
PRESSURE LOOKS TO DEEPEN TO OUR WEST HELPING TIGHTEN THE GRADIENT
BY EARLY AFTERNOON. INSTABILITY INCREASES THROUGH THE AFTERNOON
AND DEEP MIXING ALONG WITH VIRGA SHOWERS WILL BRING SOME GUSTY
WINDS TO THE REGION. THIS INSTABILITY WILL ALSO BE SUFFICIENT
ENOUGH FOR ISOLATED THUNDERSTORM DEVELOPMENT AND HELP IN PUSHING
SNOW LEVELS DOWNWARD. GUIDANCE AND BUFKIT SOUNDINGS INDICATED
SOUTHEAST UTAH AS THE HIGHEST CONFIDENCE FOR A WIND ADVISORY
MAINLY DUE TO THE POSSIBILITY OF THE MOST SUNSHINE. OTHER AREAS
WILL NEED TO BE MONITORED FOR HIGHER GUSTS AS SHOWERS AND VIRGA
WILL MOST LIKELY BE AIDING MOMENTUM TRANSFER TO THE SURFACE. THE
COLD FRONT ASSOCIATED WITH THE LOW TO THE WEST LOOKS TO JUST STRAY
INTO OUR FAR NORTHEAST CWA LATE THIS AFTERNOON AND WILL BE THE
FOCUS THROUGH THE OVERNIGHT HOURS. UPGRADED THE WATCH AREAS TO
WARNINGS BUT STARTED THEM ALL THIS AFTERNOON. THE MAIN IMPACT WILL
BE AT PASS LEVEL OR ABOVE...BUT WITH THE INCREASING INSTABILITY
AND CHANCE OF THUNDERSTORMS...FELT SOME HEAVIER SNOW COULD MAKE AN
IMPACT TO TRAVEL THROUGH THE HIGH COUNTRY.
PWATS LOOK TO TOUCH NEAR 0.40 OF AN INCH LATER TODAY WHILE THETA
SURFACES SHOW THE SECOND TAP OF PACIFIC MOISTURE REACHING OUR CWA
AS THE COLD FRONT WILL BE MAKING IT/S WAY INTO THE CENTRAL CWA.
STRONG ASCENT FROM THE JET AND STORM SYSTEM WILL BE LIFTING FROM
THE 4 CORNERS NEAR 00Z TO THE CENTRAL MOUNTAINS BY MIDNIGHT BEFORE
SUBSIDENCE MOVES IN TOWARDS SUNRISE. THERE IS SOME COLD AIR
ASSOCIATED WITH THE FRONT BUT THE CIRCULATION OF THE UPPER LIFT
LOOKS LIKELY TO LEAD TO A PERIOD OF HEAVY SNOW PRODUCTION.
INSTABILITY IS LIKELY TO BE RELEASED BY THIS ASCENT AS WELL AND
ANTICIPATE A BURST OF HEAVY SNOW WITH THE FRONTAL PASSAGE SIMILAR
TO LAST WEEK. THIS WILL DRIVE SNOW LEVELS TO THE HIGHER VALLEYS AT
A RATE THAT COULD ACCUMULATE ON THE ROADWAYS. CONFIDENCE NOT HIGH
ENOUGH ATTM BUT APPEARS THE MAIN CONCERN WOULD BE IN THE STEAMBOAT
AND EAGLE AREAS. THE PROBLEM WITH LONG TERM HEADLINES HERE THOUGH
IS TEMPERATURES LOOK LIKELY TO WARM AGAIN DURING THE LULL THURSDAY
AND ROADWAYS MAY NOT BE IMPACTED. WIND WILL BE VEERING TO THE
SOUTHWEST THURSDAY MORNING IN RESPONSE TO THE NEXT WAVE MOVING TO
THE NORTH OF COLORADO. INSTABILITY ONCE AGAIN WILL AID IN
PRECIPITATION PRODUCTION EVEN THOUGH THE BULK OF THE LARGE SCALE
ASCENT STAYS NORTH. WE SHOULD BE ABLE TO PICK UP MODERATE SNOW
AMOUNTS BY THURSDAY EVENING TO JUSTIFY THE WINTER HEADLINES.
TEMPERATURES TRICKY TODAY WITH MIXING AND CLOUD COVER BUT DID
BOOST THEM UPWARDS SLIGHTLY. BEHIND THE FRONT HIGH ON THURSDAY
TEMPS WILL BE AROUND 10 DEGREES COOLER.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 446 AM MDT WED MAR 26 2014
THE SECOND SYSTEM WILL BE IN FULL SWING AT THE START OF THE LONG-
TERM PERIOD WITH WIDESPREAD PRECIPITATION EXPECTED AGAIN FOR MUCH
OF THE CWA. LATEST MODEL RUNS HAVE SCALED BACK QPF SOMEWHAT BUT
EVEN SO ACCUMULATING SNOW WILL CONTINUE WITH WARNINGS ALSO
CONTINUING. THE TROUGH WILL QUICKLY MOVE OFF TO OUR EAST FRIDAY
MORNING LEAVING SOME RESIDUAL SNOW SHOWERS OVER MAINLY THE
NRN/CENT MTNS UNTIL AROUND NOON WHEN HGT RISES WILL START KICKING
IN INDICATING HIGH PRESSURE BUILDING IN.
AFTER THAT...A LOW PRESSURE OFF THE PACNW COAST WILL SLOWLY SPIN
AND REMAIN FAIRLY STATIONARY ALLOWING PRECIP TO STREAM UP OFF THE
PACIFIC INTO THE NRN INTER-MOUNTAIN WEST WHILE WE STAY DRY. THIS
WILL ALLOW FOR A WARM SPRING DAY ON SATURDAY AS CLOUDS BEGIN TO
INCREASE ON SUNDAY THOUGH WARM TEMPS WILL CONTINUE. THE NEXT SHOT
OF SHOT OF ENERGY GETS EJECTED FROM THE LOW OVER THE PACIFIC
ALLOWING ANOTHER ROUND OF PRECIP FOR AREAS ALONG THE DIVIDE.
ATTM...AVAILABLE MOISTURE WILL BE LIMITED AND THE TROUGH WILL BE
QUICK MOVING SO A FEW INCHES (MAINLY 3 TO 5) IS EXPECTED. BY
SUNDAY NIGHT...CONDITIONS WILL IMPROVE BRINGING A QUICK REPRIEVE
BEFORE A MUCH MORE ROBUST SYSTEM SETS ITS SIGHTS ON THE CWA
TUESDAY AND BEYOND.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1048 AM MDT WED MAR 26 2014
FLIGHT CONDITIONS WILL DETERIORATE THIS AFTERNOON AS A COLD FRONT
AND UPPER STORM SYSTEM MOVE OVER THE AREA. LOW CLOUDS AND
PRECIPITATION WILL INCREASE THIS AFTERNOON...FIRST OVER THE
MOUNTAINS AND NORTHWEST CORNER. MOUNTAIN OBSCURATIONS WILL BECOME
WIDESPREAD BY 21Z IN SNOW. VALLEY RAIN SHOWERS WILL DEVELOP BY
LATE AFTERNOON WITH LOCAL MVFR IN LOW CLOUDS. A FEW THUNDERSTORMS
WILL BE POSSIBLE THOUGH AROUND 03Z/THU. PRECIPITATION WILL
CONTINUE...CHANGING OVER TO SNOW MOST LOCATIONS LATE TONIGHT.
SHOWERS WILL DIMINISH IN THE WESTERN AND SOUTHERN VALLEYS LATE
TONIGHT AND EARLY THURSDAY.
IN ADDITION TO THE LOW CLOUDS AND PRECIPITATION...GUSTY SOUTHWEST
WINDS WILL STRENGTHEN AND MIX INTO THE VALLEYS THIS AFTERNOON
THROUGH AROUND 03Z. THEREFORE MECHANICAL TURBULENCE CAN BE
EXPECTED. WINDS WILL BECOME NORTHWEST THEN WEST...AND DIMINISH
SOMEWHAT AS THE FRONT PASSES. BUT SOME MECHANICAL TURBULENCE WILL
PERSIST ALONG SOME RIDGES INTO EARLY THU.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 9 AM MDT FRIDAY
COZ009-010-012-018-019.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 9 AM MDT FRIDAY
COZ004-013.
UT...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING UTZ022-027-029.
&&
SHORT TERM...15
LONG TERM...TGR
AVIATION...EHHazardous weather outlook, Mar 26, 5:03 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
603 AM MDT WED MAR 26 2014
COZ001>014-017>023-UTZ022>025-027>029-271215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
603 AM MDT WED MAR 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT TODAY WILL BRING MANY CHANGES TO THE AREA. GUSTY
WINDS AHEAD OF THE FRONT ARE EXPECTED WITH MANY AREAS SEEING GUSTS
OF 30 TO 40 MPH WITH HIGHER GUSTS POSSIBLE OVER SOUTHEASTERN UTAH
WHERE A WIND ADVISORY HAS BEEN ISSUED. AS THE FRONT GETS
CLOSER...ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON
AND EVENING. ACCUMULATING SNOW IS ALSO EXPECTED THIS EVENING INTO
TOMORROW FOR MOST OF OUR MOUNTAIN LOCATIONS WITH 12 TO 18 INCHES
OF NEW SNOW ON TAP.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MORE SNOW IS EXPECTED THURSDAY INTO FRIDAY AS ANOTHER DISTURBANCE
MOVES OVER THE AREA. SATURDAY WILL BE AN IN-BETWEEN DAY BEFORE THE
NEXT SYSTEM BRUSHES OUR MOUNTAINS ON SUNDAY THOUGH ONLY A FEW
INCHES OF SNOW IS EXPECTED. THE NEXT CHANCE FOR PRECIPITATION WILL
BE TUESDAY WHEN ANOTHER FRONT IS EXPECTED TO MOVE THROUGH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Storm, Northwestern San Juan Mountains
- When
- March 26, 10:00 AM MST to March 27, 5:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall totals of 11 to 18 inches were measured across the area. Wind gusts of 30 to 45 mph produced widespread blowing and drifting snow. Even stronger winds at ridgetops included a gust to 63 mph on Mount Abrahms.
Winter Storm, Southwestern San Juan Mountains
- When
- March 26, 10:00 AM MST to March 27, 7:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall totals of 8 to 18 inches were measured across the area. Wind gusts of 30 to 50 mph produced widespread blowing and drifting snow with localized blizzard conditions. Even stronger winds at ridgetops included 79 mph on Eagle Mountain and 72 mph on Kendall Mountain.
Winter Storm, West Elk and Sawatch Mountains
- When
- March 26, 12:00 PM MST to March 28, 5:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall totals of 16 to 32 inches were measured across the area. Wind gusts of 20 to 25 mph produced localized blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- March 26, 2:00 PM MST to March 28, 2:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall totals of 12 to 19 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 26, 2:00 PM MST to March 28, 3:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals of 8 to 19 inches were measured across the area. Wind gusts of 20 to 45 mph produced widespread blowing and drifting snow.
Winter Weather, Grand and Battlement Mesas
- When
- March 26, 4:00 PM MST to March 28, 1:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 8 inches were measured across the area. Wind gusts of 25 to 50 mph produced widespread blowing and drifting snow with localized blizzard conditions.
Winter Weather, Central Colorado River Basin
- When
- March 26, 4:00 PM MST to March 27, 10:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals around 3 inches were measured across the area. Wind gusts of 20 to 25 mph produced localized blowing and drifting snow.
Winter Storm, Elkhead and Park Mountains
- When
- March 26, 5:00 PM MST to March 28, 2:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall totals of 8 to 18 inches were measured across the area, with locally higher amounts up to 20 inches. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- March 26, 7:00 PM MST to March 27, 3:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 8 inches were measured across the area.
Winter Weather, Upper Gunnison River Valley
- When
- March 26, 8:00 PM MST to March 27, 11:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall totals of 1 to 4 inches were measured across the area. Wind gusts of 20 to 25 mph produced localized blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Coastal Flood in Massachusetts, March 26, 20142 deaths · 13 injured · $143,000 · 52 kt wind · 14 events
- Dust Storm and High Wind in California, March 26 to 27, 2014$109,000 · 89 kt wind · 9 events
- High Wind in New Mexico, March 26 to 27, 2014$30,000 · 56 kt wind · 12 events
- Heavy Rain in Hawaii, March 26 to 30, 201424 events
- Strong Wind in Connecticut, March 26, 2014$30,000 · 1 event
- Winter Storm and Winter Weather in Michigan, March 26 to 28, 201414 events
- Dust Storm and High Wind in Arizona, March 26, 2014$8,000 · 60 kt wind · 10 events
- Strong Wind in Iowa, March 26, 2014$15,000 · 1 event
- Rip Current in Florida, March 26, 20141 injured · 1 event
- High Wind in Kansas, March 26, 201453 kt wind · 7 events
- Blizzard in Maine, March 26, 20144 events
- Winter Storm in Colorado, March 26 to 27, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514867, 514869, 514864, 514851, 514862, 514859, 514875, 514848, 514872, 514877.